The frequency, severity, and time of occurrence of hypokalemia and their relationship with vomiting was studied in 40 patients with acute theophylline poisoning. The mean peak theophylline concentration was 58 μg/mL (range, 21 to 115), and the mean nadir of serum potassium was 3.0 mEq/L (range, 2.1 to 3.9). In 85% of the patients, the nadir of serum potassium was less than 3.5 mEq/L; 45% had potassium concentrations of less than 3 mEq/L. The severity of hypokalemia correlated with peak serum theophylline concentrations (p < 0.001). Hypokalemia was observed early in the course of the overdose (mean, 5 hours after ingestion or administration of theophylline). The nadir in serum potassium concentrations was more severe among 25 patients who presented to the emergency department within 6 hours of the overdose than among 13 patients who presented later (mean ± SE, 3.0 ± 0.1 mEq/L vs 3.4 ± 0.1 mEq/L, p < 0.01), despite similar admission serum theophylline concentrations in both groups (49 ± 5 and 55 ± 5 μg/mL, respectively; p = not significant). Spontaneous or ipecac-induced emesis occurred in 95% of the patients; however, hypokalemia preceded vomiting in 13 patients. Its severity was similar whether patients did or did not vomit before its occurrence. Hypoklaemia is a frequent manifestation of acute theophylline poisoning, has a very early onset, and occurs independently of vomiting, suggesting an intracellular shift of potassium.
Bibliographical noteFunding Information:
in part by a grant (to YA) from the McNeil Consumer Company.